|Backbone of therapy gone now what?
Apr 20, 2005
Recently I found out that my options for treatment have been severely compromised. I am 32 years old and have been HIV+ for ten years. I was on a very successful combination of drugs that had my T cells to 700- and viral load undetectable for about 2 years, but the problem was my tri-glycerides where at 2000. After consultation with my physician, we decided to try a drug holiday to see if the issue would correct itself. Here lies part of my problem: I have moved several times and my previous physicians have not forwarded my records.
At the end of last year my lab work was run up and my Ts had dropped to 200 with a viral load of about 6k. I went back on a combo of Sustiva, Ziagen, and Epivir and my numbers did not improve. My physician ordered a HIV-1 Genotype, PR and RT, Sequencing. Unfortunately, the test results are not encouraging. It showed- I was resistant to all the nucleoside Reverse Transcript Inhibitors except a Possible Resistance to Viread. All non- nucleoside Reverse Transcript Inhibitors except a Possible Resistance to Rescriptor. Resistance to Protease Inhibitors Viracept, Possible Resistance to Crixivan, Fortovase, and Norvir, and No Evidence of Resistance to Agenerase, Lexiva, Kaletra and Reyataz. As you see the back bone of most protocols has been eliminated.
My physician has advised me to stop taking Sustiva, and Ziagen, and just to take Epivir to help keep the virus weakened. In addition, she added Bactrim to avoid the possibility of pneumocystis.
I am current also taking the Kaiser K-Pax vitamins the regular dosage.
My physician is recommending a combo of Fuzeon and Viread. I am extremely concerned about using viread because I have read that it has a high probability that viral mutations can happen early in the treatment, which can severely limit its viability.
I feel like this is a second seroconversion. I was told I would die at 22 and I dealt with it. Then I was told that at 24 I could possible live out my full life. Now I have found out about my viruses mutations and feel like I should honestly start preparing for the end again.
Any help or suggestions you could provide would be greatly appreciated.
Sincerely and with hope,
Response from Dr. Sherer
It is not possible to provide the type of detailed answer that your case deserves due to a lack of some key information; only your doctor can do this for you.
Please consider the suggestions below as options for you and your doctor to consider together as you determine your best course of action.
It is possible that you have misunderstood your physician's recommendations. It would be unusual, on the basis of the history you have provided, to go on a regimen consisting only of Fuzeon and Viread, though both would make sense in a multi-drug regimen. For example, the continuation of Epivir (3TC), as you have done to date to reduce viral fitness, would still be reasonable in your next regimen.
You did not provide follow up information on your triglycerides, and that information would be useful to understand what role, if any, might be played by protease inhibitors.
Regarding triglyceride (TG), in addition to diet and exercise, both of which are essential, additional control in TG can be gained by either fibrozils (such as gemfibrozil), statins (such as atorvastat), and niacin. Also, a recent trial showed a reduction in TG of 25% with the use of omega fatty acids in the form of capsules taken three times daily. You should also be aware that some of the NRTIs, such as stavudine (Zerit) can contribute to lipid and TG elevation, an effect reversed by their discontinuation.
It appears that you have at least two sequential options with the protease class. That is to say, lopinavir/r (Kaletra) or atazanavir/RTV (Reyataz) could be used in a regimen now, and, in the event of regimen failure, tipranavir/RTV could be used as a salvage regimen. To date, the TG elevation with atazanavir is less than with LPV/r, but it can be managed successfully in the majority of cases with either drug. Again, this suggestion must be tempered by factors that I may be unaware of, such as elevated TG or other toxicities that make these options less feasible.
Also of potential importance in your situation, there are new classes of entry inhibitors that are entering larger clinical trials in drug naive and experienced patients. Most of these are in trial in pill form, rather than as injectables. You should talk to your doctor about such trials, and consider consulting the NIH hotline or website regarding the trials, accessibility, entry criteria, etc, at 1-800-TRIALS-A.
Again, I urge you to talk to your doctor about the points that I have raised above. Only he or she has the most complete data set with which to answer the questions you have raised, and with which to determine the next best course of action.
Reviewing an earlier (March 6, 2005) posting about drug holidays
Time Zones and Meds
- Nipple Sucking Do I Need To Get Tested For HIV
- Risk Of HIV Transmission From Insertive Anal Sex Without Condom
- Risks Of Contracting HIV From Mutual Masturbation
- Sucking Penis Should I Get Tested
- Swallowing Sperm How Long Does It Take To Test Positive For HIV
- Are White Bumps On Penis A Symptom Of HIV?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.